Archives

  • 2019-10
  • 2019-11
  • 2020-03
  • 2020-07
  • 2020-08
  • 2021-03
  • br Treatment of evident cardiotoxicity must

    2020-08-28


    Treatment of evident cardiotoxicity must be initiated as early as possible – ACE inhibitors (or angiotensin receptor type II subtype 1 re-ceptor [AT1] antagonists) and β blockers are proposed [3]. Yet, even though combination therapy is in line with current Toyocamycin failure guide-lines [107], this approach has only been tested in few oncological stud-ies. The PRADA (Prevention of Cardiac Dysfunction During Adjuvant Breast Cancer Therapy) trial was a randomized, controlled study with a 2 × 2 factorial design using the AT1 blocker candesartan and the β blocker metoprolol. The decline in ejection fraction in the placebo group was moderate, but candesartan reduced the incidence of heart failure [108]. In the CECCY trial (Carvedilol for Prevention of Chemotherapy-Related Cardiotoxicity) the β blocker carvedilol failed to prevent a decline in left ventricular ejection fraction. However, tropo-nin levels and diastolic dysfunction (secondary outcomes) were re-duced in β blocker recipients [109]. The OVERCOME (Prevention of 
    Left Ventricular Dysfunction with Enalapril and Carvedilol in Patients Submitted to Intensive Chemotherapy for Malignant Hemopathies) trial in leukemia patients revealed a small benefit of this combination therapy as secondary outcome [110]. Several randomized, placebo-controlled studies analyzed the effects of ACE inhibitors/AT1 antago-nists or β blockers separately in cancer patients. Until further conclusive evidence is available, breast cancer patients with heart failure are rec-ommended to receive treatment with ACE inhibitors and β blockers.
    6.2. Melanoma patients receiving targeted therapies (BRAF/MEK inhibitors)
    A recent post-hoc analysis revealed improved survival with BRAF/ MEK inhibition at least in the first months of treatment in advanced melanoma [111]. The majority of patients selected for BRAF/MEK inhibi-tion with trametinib/dabrafenib experience adverse effects, but mostly to a minor extent [70,112]. Heart failure at all CTCAE grades from BRAF/MEK inhibitors occurred in up to 12% of patients [113]. Baseline and follow-up assessment of ejection fraction is essential (Fig. 3). For patients with moderate-to-severe reduction in baseline ejection frac-tion, alternative therapies for melanoma can be considered if possible. Prolongation of QTc time is the second most frequent adverse cardiovas-cular event in patients with BRAF/MEK inhibition. If baseline QTc re-mains high despite optimal electrolyte levels (specifically magnesium and potassium), alternative cancer therapies should be considered, i.e. ICI in the case of melanoma. Therapy should be terminated whenever QTc increases by N60 ms to a level above 500 ms. Given the anecdotal evidence regarding handling of cardiotoxicity in BRAF/MEK treated pa-tients, no specific therapy for cardiomyopathy can be recommended at this point.
    6.3. Treatment strategies using immune checkpoint inhibitors
    ICIs are used in multiple malignant diseases. However, along with their incremental use and improved patient survival, adverse cardiovas-cular effects are increasingly observed [74]. In particular, fatal myocardi-tis has been recently reported. Initially, its incidence appeared low, but recent reports suggest myocarditis as defined by AHA guidelines in ap-proximately 1.1% of patients.
    Given the fulminant nature of such immune toxicities, early detec-tion is mandatory (Fig. 4) [114]. We propose an algorithm based on re-cent recommendations from the American Society of Clinical Oncology: [114] Echocardiography and troponin level should be assessed within the first month of treatment. Any signs of cardiotoxicity should also be evaluated promptly (troponin, NT-proBNP, chest X-ray, echocardiogra-phy, MRI). Positron emission tomography to visualize inflammation of the myocardium is probably of additional value if myocarditis is suspected. In cases of severe and rapid progression of heart failure, an endomyocardial biopsy should be taken [107]. If myocarditis is suspected, ICI should be paused at any clinical grade (Supplementary Table 2). Therapy should be permanently terminated when myocarditis is confirmed (MRI or biopsy) and prolonged immunosuppressive therapy should be initiated [115]. Glucocorticoids are considered as first-line treatment (initially 1–2 mg/kg prednisone, alternatively 1 g methylprednisone in non-responders) [114], and inhibitors of tumor necrosis factor α are an option if there is no response to steroids [115]. Patients should be transferred to a coronary care unit for further follow-up.
    Currently, no general guideline recommendations exist regarding a re-challenge with ICI in case myocarditis is ruled out. Confirmed myo-carditis, advanced conduction disease and ventricular tachycardia will require permanent ICI termination. It has, however, recently been ar-gued that in patients with acute myocardial infarction, Takotsubo syn-drome, atrial fibrillation as other potential causes for troponin increases under ICI, therapy may be re-initiated when myocarditis has been ruled out and the patient is stable [116]. Close monitoring is